Hail, Dare
- When
- May 29, 4:55 PM EST
- Where
- Dare County, Nags Head
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.950, -75.617
Dare County 911 reported penny size hail.
7 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 29, 3:07 PM EST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
238 PM EDT THU MAY 29 2003
SHORT TERM (TONIGHT-SATURDAY): AREA OF SHWRS/TSTMS HAVE
DEVELOPED IN UNSTABLE AIRMASS OVER ERN NC THIS AFTERNOON AHEAD
OF MID-LEVEL SHORTWAVE. NEXT BATCH OF SHOWERS/TSTMS WILL
COME IN ASSOC WITH MORE CONVECTIVELY ACTIVE SHORTWAVE NOW
OVER NRN NC MTNS. CURRENT MOVEMENT WOULD HAVE MOST OF THIS
ACTIVITY AFFECTING OUR NRN CWA AND WILL TREND POP GRIDS THAT
WAY WITH LIKELY POPS MAINLY N OF HWY 70 WITH HI CHC POPS TO
THE SOUTH. IN WAKE OF SECOND SHORTWAVE FRIDAY/FRI NIGHT...ETA/GFS
SHOWING DECENT SUBSIDENCE AND SHOULD END UP A PTCLDY DRY DAY WITH
MAX TEMPS INTO THE LOWER AND MIDDLE 80S AWAY FROM THE WATER AND
MINS FRIDAY NIGHT INTO THE MIDDLE 60S MOST AREAS. SATURDAY LOOKS
ACTIVE ONCE AGAIN AS STRONG COLD FRONT APPROACHES FROM THE WEST.
WITHIN THE WARM SECTOR ACROSS OUR CWA SATURDAY AFTERNOON...FCST
SOUNDINGS SHOWING IMPRESSIVE STORM RELATIVE HELICITY VALUES OVER
300 M2/S2...TOTAL-TOTALS IN EXCESS OF 50...SBCAPES OVER 2000 J/KG
AND LIS OF -7. PWAT VALUES OF 1.52 INCHES WILL ALSO LEND ITSELF
TO DOWNPOURS WHICH WILL FURTHER EXACERBATE ALREADY SWOLLEN RIVERS
AND STREAMS. IT WILL BREEZY TO WINDY AND QUITE WARM AHEAD OF
THE STORMS SATURDAY WITH MAXES INTO THE 80S.
EXTENDED (SUNDAY-THURSDAY): CLOSED UPPER LOW OVER NORTHEAST LIFTING
OUT WITH FLOW GRADUALLY BECOMING MORE ZONAL FOR EARLY NEXT WEEK.
SKIES SHOULD BECOME CLEAR/MOSTLY CLEAR SUNDAY AND MONDAY. SUNDAY
WILL START OFF QUITE COOL WITH H8 TEMPS DOWN TO 9C...AS LOWS DROP
INTO THE 50S MOST AREAS. NEXT WEATHERMAKER WILL COME AROUND MIDWEEK
AS FRONT APPROACHES WEDNESDAY AND THURSDAY...BECOMING STATIONARY
ACROSS THE CWA. THE MRF INDICATES INCREASED LOW-LEVEL MOISTURE AND
A CHC POP WEDS/THURS.
MARINE: MINIMAL SCA CONDITIONS BEFORE MIDNIGHT TONIGHT FOR COASTAL
WATERS S OF CAPE HATTERAS...OTHERWISE...NO FLAGS UNTIL SAT AFTN. WE
ARE FAVORING THE ETA OVER THE GFS WITH WINDS ON SAT INTO SAT NIGHT
AHEAD OF AND BEHIND COLD FRONT. BY DOING SO WILL HOLD WINDS TO 30 KT
AND GUSTY...WILL HEADLINE POSSIBLE GALES S OF HATTERAS WITH STRONG
SCA N OF HATTERAS. BETTER BOATING WX EXPECTED SUN AFTN WITH HIGH PRES
BUILDING INTO THE REGION THEN MOVING OFFSHORE MON NIGHT WITH RETURN
FLOW. MON AND TUE LOOK LIKE GOOD BOATING CONDITIONS.
.MHX...SMALL CRAFT ADVISORY S OF CAPE HATTERAS TO N OF SURF CITY.
SEVERE THUNDERSTORM WATCH ALL ZONES UNTIL 01Z FRI.
FCSTID = 11/12
MHX 62 81 63 83 / 50 00 00 60
EWN 61 82 64 84 / 50 00 00 60
HSE 64 76 66 77 / 60 00 00 60
PGV 63 84 64 84 / 60 00 00 60
COLLINS/SHAFFERNCZ029-044>047-079>081-090>095-098-103-104-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 327 AM EDT THU MAY 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON INTO THE EVENING HOURS. SMALL HAIL WOULD BE THE MAIN HAZARD WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. 17
The Norfolk radar (KAKQ), 169 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Dare County 911 reported penny size hail.
Lenoir County 911 reported nickel size hail.
Craven County Emergency Management reported numerous trees down between Dover and Fort Barnwell.
Craven County Emergency Management reported nickel size hail.
Pamlico County 911 reported one inch diameter hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356726, 5356727, 5356728, 5356729, 5356730, 5356731, 5356732, 5356733.